Nebraska, 2022

Damaging Winds in Nebraska, July 21, 2022

July 21, 2022 · NWS GID · 2 events in 1 county or zone

A pair of isolated severe wind gusts, likely associated with heat burst activity, were recorded in southern Dawson County on this Thursday evening. A subtle upper level shortwave disturbance embedded in northwesterly flow moved out of Wyoming and into western Nebraska during the daytime hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A pair of isolated severe wind gusts, likely associated with heat burst activity, were recorded in southern Dawson County on this Thursday evening. A subtle upper level shortwave disturbance embedded in northwesterly flow moved out of Wyoming and into western Nebraska during the daytime hours. At the surface, a trough axis was draped from central North Dakota southward through the Nebraska panhandle. This surface boundary served as a focus for mid-late afternoon thunderstorm development over western Nebraska, which trekked southeast with time, following an axis of increased instability. The complex of storms pushed southeast out of the Sandhills and into South Central Nebraska during the evening hours, with activity primarily affecting northern and western portions of the local coverage area between 8:30 PM and midnight CDT.

By the time this activity moved into the area, diminishing MUCAPE values were around 1500-2000 J/kg with deeper layer shear around 30-35 knots. Though large hail was a possibility, the main severe weather threat was damaging wind gusts, with the 00Z July 22 sounding from North Platte showing a deep, well-mixed layer just off the surface. The strongest portion of this line of storms tracked into Dawson County between 8:30-9:30 PM CDT, but sub-severe gusts generally peaked only between 45-55 MPH, though one gust of 57 MPH was recorded near Cozad. As this activity continued southeastward during the late evening hours, it showed an overall weakening trend. But then, between 10:55-11:20 PM CDT, measured gusts exceeding 60 MPH were recorded on the backside of this decaying convection...including 64 MPH near Johnson Lake and 62 MPH at the Lexington Airport AWOS. Downdraft CAPE values in the area through the evening hours were between 1000-1500 J/kg. The time of day and environment were favorable for heat bursts. In this area of decaying convection between 10-11:30 PM CDT, the Lexington AWOS reflected a temperature rise from 71 to 83 F, and a drop in dewpoint from 67 to 54 F, corresponding to the development of the severe southerly winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 21, 5:16 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 5:16 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
616 PM CDT Thu Jul 21 2022

....Aviation Update...

.UPDATE...
Issued at 326 PM CDT Thu Jul 21 2022

Update to this discussion to clarify that a Heat Advisory has been
issued for north central Kansas Friday and the entire CWA for
Saturday, given the strong signal from ensemble indicators.

&&

.DISCUSSION...(This evening through Thursday)
Issued at 244 PM CDT Thu Jul 21 2022

Biggest forecast concerns include heat for the next couple of days
as well as chance of thunderstorms with strong to severe
possibilities, especially west/northwest tonight and perhaps a
larger chunk of the CWA for tomorrow night.

The upper ridge helping to give us soaring heat for the next couple
of days is forecast to flatten in both ensemble and deterministic
models. This should help tamp down anomalously warm temperatures
down into a range nearer normal as would be typical for a quasi-
zonal pattern for this time of year.

For Friday, I actually ticked down temperatures a bit from the
previous forecast as we have tended to overdo temps a bit as of
late. With at least a slight east component to the wind forecast
for some areas, we may only need a heat advisory for our KS
counties. For Saturday, the ECMWF Extreme Forecast Index for high
temperatures is greater than .8 for most of the CWA and greater
than .9 for about the western third, along with shift of tails of
greater than 1 in roughly the western half of the CWA as our area
will lie ahead of an approaching cold front. This indicates that
ensembles are forecast an anomalously warm high temperatures for
Saturday. Despite the recent warm bias of the NBM for high
temperatures, the ensemble data gives me more confidence that we
will achieve at least the deterministic NBM high temperature for
Saturday. old front comes through and cools us off to near normal
for much of the rest of the week.

For precip and severe potential...

Ensembles indicate that the surface boundary will stall out in
Kansas for the early to mid work week in roughly an east-west
orientation with an area of precip potential for areas near and
just north of where the boundary winds up. With a series of waves
poised to pass across the plains, we may get multiple
opportunities at rainfall. For severe potential tonight and for
Friday night, hi-res models indicate the possibility of MCS
development to the west that is somewhat supported by a developing
low-level jet and increased moisture advection. Deep layer shear
will be near 30-35 KTS for the most part with somewhat limited
instability aloft, giving us a marginal risk of severe storms in
our west/northwest tonight and nearly the entire area Friday
night. The HRRR has been performing fairly well with these MCS
events as of late and indicates that it may hold together in the
18Z run for tonight, with some potential additional development
behind this MCS. Friday night's scenario will potentially look
largely similar to tonight, but placement and timing could be a
bit different. Multiple small chances of rain are in the offing
for next week, as stated earlier.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 609 PM CDT Thu Jul 21 2022

Scattered thunderstorms have developed over the Sandhills. Near-
term models show this activity moving into the EAR/GRI vicinity
later this evening, potentially lingering past 06Z. Other than
these thunderstorms, VFR conditions are expected to prevail.
Marginal LLWS is also expected tonight with a low-level jet
overhead.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 8 PM CDT Saturday for NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ005>007-
     017>019.

     Heat Advisory from 1 PM to 8 PM CDT Friday for KSZ005>007-
     017>019.

&&

UPDATE...Heinlein
DISCUSSION...Heinlein
AVIATION...Mangels
Hazardous weather outlook, Jul 21, 2:21 PM CST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
321 PM CDT Thu Jul 21 2022

KSZ005>007-017>019-231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
321 PM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for portions of north central
Kansas.

.DAY ONE...This Afternoon and Tonight.

Heat index values above 100 degrees are expected across much of
north central Kansas this afternoon.

In addition...thunderstorms are expected to develop across
central Nebraska late this afternoon and propagate across much of
the local area this evening and into the nighttime hours. A few
of these storms could make their way into north central Kansas and
may be on the stronger side...with small hail and damaging wind
gusts both possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A heat advisory is in effect for the afternoon and early evening
for Friday and Saturday.

In addition...periodic thunderstorm chances are expected across
the local area through next Wednesday. There is a marginal risk of
severe storms on Saturday afternoon and evening. At this
time...the best overall chance for thunderstorms appears to be
with a stalled out frontal boundary that could bring more
widespread thunderstorm coverage to parts of the local area early
to mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight, especially
northwest of a line from Kearney to Saint Paul Nebraska. Reports
of damaging winds gusts or hail of any size are always
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>064-072>077-082>087-231200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
321 PM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for south central Nebraska .

.DAY ONE...This Afternoon and Tonight.

A line of thunderstorms is expected to develop across central
Nebraska late this afternoon and propagate across much of the
local area this evening and into the nighttime hours. A few of
these storms could be on the stronger side...with marginally large
hail and damaging wind gusts both possible, especially northwest
of a line from Kearney to Saint Paul Nebraska.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values are expected to top 100 degrees across nearly
the entire forecast area both Friday and Saturday afternoons.
There is a heat advisory in effect for Saturday afternoon and
early evening.

In addition...periodic thunderstorm chances are expected across
the local area through next Wednesday. At this time...the best
overall chance for thunderstorms appears to be with a stalled out
frontal boundary that could bring more widespread thunderstorm
coverage to parts of the local area beginning Saturday
evening...and continuing off and on through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight...however
reports of winds gusts or hail of any size are always
appreciated if thunderstorms occur.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Local storm report, Jul 21, 8:30 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     1 NNE COZAD             40.87N 99.98W
07/21/2022  M57 MPH          DAWSON             NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Special weather statement, Jul 21, 8:35 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
935 PM CDT Thu Jul 21 2022

NEZ046-061-220315-
Buffalo NE-Sherman NE-
935 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of Buffalo and southern
Sherman Counties through 1015 PM CDT...

At 935 PM CDT, Doppler radar was tracking a strong thunderstorm near
Litchfield, or 28 miles north of Kearney, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hazard around 950 PM CDT.
  Pleasanton around 955 PM CDT.

Other locations in the path of this storm include Ravenna and Poole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Nebraska.

&&

LAT...LON 4110 9875 4105 9875 4067 9902 4086 9942
      4105 9942 4105 9921 4133 9920
TIME...MOT...LOC 0235Z 305DEG 29KT 4109 9925

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mangels
Special weather statement, Jul 21, 8:36 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
936 PM CDT Thu Jul 21 2022

NEZ060-061-072-073-220300-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
936 PM CDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of northwestern Phelps,
western Buffalo, Gosper and southeastern Dawson Counties through 1000
PM CDT...

At 936 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Miller to near Overton to near
Elwood. Movement was south at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Smithfield around 940 PM CDT.
  Bertrand around 950 PM CDT.
  Odessa and Loomis around 955 PM CDT.

This includes Interstate 80 between mile markers 241 and 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

&&

LAT...LON 4074 9921 4048 9950 4035 9987 4055 9998
      4078 9957 4103 9929
TIME...MOT...LOC 0236Z 341DEG 34KT 4083 9940 4066 9959 4056 9985

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Wekesser
Special weather statement, Jul 21, 8:57 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
957 PM CDT Thu Jul 21 2022

NEZ060-061-072>074-082-083-220330-
Buffalo NE-Phelps NE-Kearney NE-Harlan NE-Dawson NE-Gosper NE-
Furnas NE-
957 PM CDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of Phelps, northwestern
Kearney, southwestern Buffalo, southern Gosper, southeastern Dawson,
Furnas and northern Harlan Counties through 1030 PM CDT...

At 957 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Riverdale to near Holdrege to 7 miles
north of Oxford to near Arapahoe. Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Holdrege around 1000 PM CDT.
  Kearney around 1005 PM CDT.
  Oxford and Funk around 1010 PM CDT.
  Beaver City around 1015 PM CDT.

Other locations in the path of these storms include Stamford, Ragan,
Hollinger, Axtell and Wilcox.

This includes Interstate 80 between mile markers 251 and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

&&

LAT...LON 4035 10010 4041 10009 4044 9998 4045 9998
      4052 9979 4066 9954 4083 9936 4064 9897
      4031 9921 4017 9946 4001 9993 4035 10017
TIME...MOT...LOC 0257Z 323DEG 30KT 4074 9921 4050 9940 4036 9965 4026
9995

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Wekesser
Special weather statement, Jul 21, 9:01 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
1001 PM CDT Thu Jul 21 2022

NEZ040-041-047-048-220330-
Merrick NE-Nance NE-Howard NE-Greeley NE-
1001 PM CDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of southeastern Greeley,
northwestern Nance and northern Howard Counties through 1030 PM
CDT...

At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar Rapids to near Wolbach to Elba.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wolbach and Belgrade around 1015 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4148 9829 4148 9810 4149 9810 4150 9804
      4151 9804 4151 9789 4153 9788 4153 9777
      4142 9786 4126 9830 4130 9875 4132 9875
      4143 9844 4157 9830 4157 9829
TIME...MOT...LOC 0301Z 270DEG 28KT 4150 9820 4140 9828 4130 9854

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Jul 21, 9:29 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
1029 PM CDT Thu Jul 21 2022

NEZ041-048-220400-
Merrick NE-Nance NE-
1029 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern Nance
and northeastern Merrick Counties through 1100 PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fullerton, or 29 miles west of Columbus, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Genoa and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4131 9762 4137 9806 4150 9805 4150 9804
      4151 9804 4151 9789 4153 9788 4153 9771
      4140 9770 4139 9762
TIME...MOT...LOC 0329Z 272DEG 29KT 4141 9793

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wekesser

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
July 21, 9:55 PM CST
Where
Dawson County, Lexington Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.780, -99.770

A heat burst from decaying thunderstorms produced of 62 MPH, measured by the Lexington Airport AWOS.

Thunderstorm Wind, Dawson

When
July 21, 10:19 PM CST
Where
Dawson County, 6.4 mi SW of Lexington Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.710, -99.850

A heat burst from decaying thunderstorms produced of 64 MPH, measured by a mesonet station located two miles north of Johnson Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043922, 1043923.